Georgia, 2006

Damaging Winds in Georgia, July 20, 2006

July 20, 2006 · NWS CAE · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 20, 1:16 PM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Jul 20, 1:16 PM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
216 PM EDT THU JUL 20 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

VERY SIMILAR SCENE THIS AFTERNOON COMPARED TO YESTERDAY AS SOME
ENHANCED CUMULUS CLOUDS HAVE FORMED ALONG A WEAK SURFACE TROUGH
EXTENDING FROM NEAR KFAY TO KGRD. EXPECT ISOLATED TO SCATTERED
CONVECTION WILL BE PRESENT LATE THIS AFTERNOON AND EVENING UNTIL
SUNSET WHEN LOSS OF DAYTIME HEATING SHOULD HELP STORMS TO
DISSIPATE.

GRADUAL HEIGHT FALLS WILL TAKE PLACE ON FRIDAY ACROSS THE OHIO
VALLEY AND MID ATLANTIC...IN ADVANCE OF AN APPROACHING SHORTWAVE
TROUGH. INCREASING SOUTHERLY FLOW WILL HELP TO MOISTEN THE
ATMOSPHERE MORE AS PRECIPITABLE WATER VALUES APPROACH 2 INCHES.
THIS ALONG WITH DAYTIME HEATING SHOULD LEAD TO BETTER COVERAGE OF
AFTERNOON CONVECTION ON FRIDAY. THE TROUGH AMPLIFIES ON SATURDAY
INTO SUNDAY AS A SURFACE LOW TRACKS ACROSS THE SOUTHERN OHIO
VALLEY INTO SOUTHERN NEW ENGLAND. AN ASSOCIATED COLD FRONT WILL
PUSH ACROSS THE MOUNTAINS LATE SATURDAY AND THEN STALL IN THE
VICINITY OF THE FORECAST AREA ON SUNDAY. THIS WILL RESULT IN
BETTER CHANCES OF PRECIPITATION FOR THE AREA. WILL CARRY HIGH
CHANCE POPS ON SAT/SUN AS THE TROUGH PUSHES THROUGH WITH SURFACE
BOUNDARY NEARBY.

MAX TEMPERATURES WILL BE A BIT COOLER ON FRIDAY THROUGH THE
WEEKEND WITH INCREASED CLOUD COVER AND INCREASED ATMOSPHERIC
MOISTURE. STAYED ON THE COOLER SIDE OF MOS FOR MAX TEMPS AND CLOSE
TO GUIDANCE ON OVERNIGHT LOWS.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

PLENTY OF UNCERTAINTY IN THE EXTENDED REGARDING THE MEDIUM RANGE
MODELS...AS GFS AND ECMWF ARE OUT OF PHASE WITH ONE
ANOTHER...LEADING TO A LOW CONFIDENCE FORECAST. A LINGERING
FRONTAL BOUNDARY WILL BE THE MAIN FOCUSING FOR ANY CONVECTION NEXT
WEEK AS UPPER HEIGHTS SLOWLY BUILD AS 500H FLOW BECOMES MORE
ZONAL. THE BERMUDA HIGH RE-ESTABLISHES ITSELF PROVIDING CONTINUAL
FLOW OF LOW LEVEL MOISTURE FROM THE SOUTH/SOUTHEAST. PRECIPITABLE
WATER VALUES REMAIN AROUND 2 INCHES. THEREFORE EXPECTING DIURNALLY
INDUCED POPS THROUGHOUT THE WEEK WITH THE EMPHASIS ON LATE
AFTERNOON AND EARLY EVENING. TEMPERATURES WILL REMAIN AT OR
SLIGHTLY BELOW NORMAL WITH THE MOIST AIRMASS.

&&

.AVIATION...

SCATTERED TO BROKEN CLOUDS AROUND 6KFT WILL REMAIN ONCE AGAIN THIS
AFTERNOON...AND THEN DISSIPATE SHORTLY AFTER SUNSET.  ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE THIS AFTERNOON AND EVENING.
VISIBILITIES MAY DROP BORDELINE MVFR AT KAGS AND KOGB NEAR SUNRISE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 247 AM EDT THU JUL 20 2006)

SHORT TERM (TODAY THROUGH SATURDAY)...
STRONG UPPER RIDGE CENTERED OVER THE CENTRAL US TO RETROGRADE TO THE
WEST THROUGH FRIDAY...WHILE TROFINESS DEVELOPS OVER THE EAST.
RELATIVELY LITTLE CHANGE ANTICIPATED FOR OUR FORECAST AREA (FA) FOR
TODAY. HOT TEMPS EXPECTED AGAIN...BUT HEAT INDEX VALUES NOT EXPECTED TO
REACH ADVISORY LEVELS WITH DEWPOINTS MIXING DOWN INTO THE MID TO
UPPER 60S THIS AFTERNOON. SOME INCREASE IN ATMOSPHERIC MOISTURE
MAY INCREASE CONVECTIVE COVERAGE A LITTLE FOR FRIDAY. THE RIDGE
WEST/TROUGH EAST UPPER PATTERN TO AMPLIFY BY SATURDAY. FRONTAL
BOUNDARY TO DRIFT DOWN INTO OUR FA SAT. CONTINUED INCREASE IN
MOISTURE PLUS THE FRONT TO EQUAL BETTER CONVECTIVE CHANCES...WITH
HIGH TEMPS NOT QUITE AS WARM.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
MADE NO CHANGES. FRONTAL BOUNDARY STALLS OVER THE FA SUNDAY. UPPER
TROUGH OVER THE EAST BEGINS TO WEAKEN AND SHIFT NORTH MONDAY...WITH
BERMUDA RIDGE BEGINNING TO BUILD WESTWARD OVER THE AREA FOR THE
REMAINDER OF THE FORECAST PERIOD.

AVIATION...
GENERALLY EXPECT VFR CONDITIONS THROUGH THE TAF PERIOD WITH DRY HIGH
PRESSURE CONTINUING TO DOMINATE. THE ADDED MOISTURE ASSOCIATED WITH
THE NEARBY RIVERS SUPPORTS A PERIOD OF MVFR FOG AT AGS AND OGB AGAIN
EARLY THIS MORNING. THE AFTERNOON AND EVENING THUNDERSTORM CHANCE
APPEARS TOO LOW TO FORECAST AT THE TERMINALS AT THIS TIME.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

HC/HC/CAL
Hazardous weather outlook, Jul 20, 4:39 AM EST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
539 AM EDT THU JUL 20 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-210939-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
539 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
AFTERNOON HEAT INDEX VALUES WILL BE AROUND 103. THIS IS JUST BELOW
HEAT ADVISORY CRITERIA. AFTERNOON THUNDERSTORMS WILL BE ISOLATED.
A WIND GUST NEAR 60 MPH COULD POSSIBLY OCCUR WITH THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ANY SEVERE WEATHER IS EXPECTED TO BE VERY ISOLATED.
THEREFORE...SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jul 20, 2:18 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             NW MCCORMICK            33.91N 82.29W
07/20/2006  E0.50 INCH       MCCORMICK          SC   FIRE DEPT/RESCUE

            PEA TO MARBLE SIZED HAIL ON HIGHWAY 28 NORTH OUTSIDE OF
            MCCORMICK...HEADING TOWARDS MOUNT CARMEL.

&&

CAL
Special weather statement, Jul 20, 6:21 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT THU JUL 20 2006

SCZ025-202345-

EDGEFIELD-
721 PM EDT THU JUL 20 2006

...STRONG THUNDERSTORMS WILL IMPACT EDGEFIELD COUNTY THROUGH 745 PM
EDT...

AT 721 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF EDGEFIELD...OR ABOUT 19
MILES NORTH OF BELVEDERE...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND EDGEFIELD AND TRENTON
THROUGH 745 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE
EXPECTED.

LM
Special weather statement, Jul 20, 6:29 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT THU JUL 20 2006

GAZ064-210000-

COLUMBIA-
729 PM EDT THU JUL 20 2006

...STRONG THUNDERSTORMS WILL IMPACT COLUMBIA COUNTY THROUGH 800 PM
EDT...

AT 729 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 5 MILES WEST OF EVANS...MOVING SOUTHEAST AT 5 MPH. THIS WILL
AFFECT AREAS IN AND AROUND MARTINEZ...GROVETOWN AND EVANS THROUGH 800
PM EDT.

GUSTY WINDS OF 45 TO 55 MPH ALONG WITH BRIEF HEAVY RAIN CAN BE
EXPECTED.

LM

The radar

The Columbia radar (KCAE), 114 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
July 20, 6:39 PM EST
Where
Columbia County, Grovetown
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
33.450, -82.200

Emergency Manager reported trees down in Grovetown.

Thunderstorm Wind, Richmond

When
July 20, 8:47 PM EST
Where
Richmond County, 2 mi WNW of Augusta
Measured
55 kt (63 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
33.500, -82.000

GA Power reported powerlines down near Martinez.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511416, 5511417.